South Dakota, 2018

Flash Flood in South Dakota, May 17, 2018

May 17, 2018 · NWS UNR · 1 event in 1 county or zone

Runoff from heavy rain caused flooding across parts of northwestern Fall River County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Runoff from heavy rain caused flooding across parts of northwestern Fall River County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 17, 1:10 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, May 17, 1:10 PM MST, 2 hours 50 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
210 PM MDT Thu May 17 2018

.DISCUSSION...(This Evening Through Thursday)
Issued at 205 PM MDT Thu May 17 2018

An upper level trough covers the western CONUS, and a
weak wave is pushing through the northern plains. Showers and
thunderstorms have developed across parts of far western SD.
Surface trough is moving into the CWA, and winds ahead of the
trough are breezy across west central SD. Temperatures are rising
into the 80s, and dew points are in the 50s and lower 60s.

A potent shortwave associated with the upper trough will cross the
CWA this afternoon and evening, sparking thunderstorms across much
of the area. MLCAPE is already 1500-2000 J/kg over much of the area,
and 0-6 km shear is 30-40 kts across northwestern SD. Hi-res
convective models are showing thunderstorms expanding around the
SD/WY border early this afternoon, forming an MCS as the wave shifts
eastward. Inverted-V soundings support strong wind gusts, and large
hail will also be a possibility. PW values of 150-200% of normal
suggest heavy rain, and flooding may be a concern, especially for
areas that have recently received plentiful moisture. Storms will
shift into eastern SD after midnight.

Low-level trough will linger over the region Friday. Cooler air will
start to push into the CWA from the northwest with a cold front,
while southerly flow across southern and central SD will keep
temperatures warm, allowing instability to redevelop. Another round
of thunderstorms is expected along and southeast of the front.
Decent CAPE and shear will allow for a few marginally strong storms,
especially across southwestern to central SD.

Showers will persist across mainly the southeastern half of the CWA
Saturday, as the low very slowly transitions from eastern CO into KS
and eastern NE. As cold air wraps into the low, highs Saturday will
be only in the 50s, with lows Saturday night dipping into the 30s
and 40s.

The low finally starts moving out of the region Sunday, and a
warming trend will begin as ridging develops. Meanwhile, another
strong low pressure system will develop over the western states,
which will bring more storm activity to the region towards the
middle of next week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1131 AM MDT Thu May 17 2018

Scattered showers and thunderstorms are expected to develop
through the early afternoon hours and will become numerous over
western South Dakota and northeast Wyoming through the late
afternoon into the evening. Some strong to severe thunderstorms
are expected, with large hail and damaging wind gusts. Outside of
the showers and thunderstorms, VFR conditions are expected.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...13
Hazardous weather outlook, May 17, 3:04 AM MST, 12 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
404 AM MDT Thu May 17 2018

SDZ001-002-012>014-024>026-028-029-072>074-WYZ056>058-071-181300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Southern Black Hills-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
404 AM MDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are expected this afternoon and
evening. The main threats will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms on Friday and then again early next
week. Widespread severe weather is not expected, but a stronger
storm or two is possible with gusty winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-030>032-041>044-046-047-049-181300-
Southern Foot Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
404 AM MDT Thu May 17 2018 /504 AM CDT Thu May 17 2018/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are expected this afternoon and
evening. The main threats will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for additional severe storms on Friday. Some of
these storms may contain large hail and strong winds. Otherwise,
the next chance for thunderstorms will be early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-055-181300-
Northern Campbell-Southern Campbell-
404 AM MDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this afternoon and evening.
Widespread severe storms are not expected, but small hail and
gusty winds are possible with stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily chances for showers and thunderstorms are expected through
next week. At this time, the threat for severe thunderstorms
looks to be low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 17, 3:05 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
405 PM MDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             2 WSW ARGYLE            43.52N 103.68W
05/17/2018  E0.70 INCH       CUSTER             SD   TRAINED SPOTTER

            LOTS OF PEA AND DIME SIZE HAIL WITH HEAVY RAINFALL.

&&

AFOSCATO
Local storm report, May 17, 3:12 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
412 PM MDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             8 W OPAL                44.89N 102.61W
05/17/2018  E0.70 INCH       MEADE              SD   TRAINED SPOTTER

&&

AFOSCATO
Local storm report, May 17, 3:24 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
424 PM MDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND GST     1 W WIND CAVE VISITORS  43.56N 103.49W
05/17/2018  M54 MPH          CUSTER             SD   MESONET

&&

EAGAN
Local storm report, May 17, 3:31 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
431 PM MDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             7 SSE BISON             45.43N 102.43W
05/17/2018  E1.25 INCH       PERKINS            SD   TRAINED SPOTTER

&&

AFOSCATO
Local storm report, May 17, 3:41 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
441 PM MDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             11 WSW PRINGLE          43.55N 103.79W
05/17/2018  E1.00 INCH       CUSTER             SD   PUBLIC

&&

CORRECTED EVENT

AFOSCATO
Local storm report, May 17, 3:57 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
457 PM MDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND GST     1 NNE FAITH             45.04N 102.02W
05/17/2018  M68 MPH          MEADE              SD   ASOS

&&

EAGAN

The radar

The Rapid City radar (KUDX), 122 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fall River

When
May 17, 4:00 PM MST to 8:00 PM MST
Where
Fall River County, 16.7 mi NW of Edgemont to 12.79 mi WNW of Edgemont
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.478, -104.055

Two to four inches of rain in two hours caused minor flooding. Runoff washed gravel off a couple of county roads and water ran over at least one county road when the culvert became plugged with debris. The Cheyenne River at Edgemont quickly rose about 5 feet and peaked around 1700 cfs.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749673.